MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION I-CAST COVERED STENT; PROSTHESIS, TRACHEAL, EXPANDABLE

ATRIUM MEDICAL CORPORATION I-CAST COVERED STENT; PROSTHESIS, TRACHEAL, EXPANDABLE
Model Number 85444
Health Effect - Clinical Code No Information (3190)
Date of Event 08/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
It was reported that the physician attempted to deploy the stent through a bronchoscope and witnessed a 'distal only' balloon inflation within a distal tracheal bronchial stricture.The balloon, stent and catheter were removed with no adverse effect or complication to the patient.
 
Additional Manufacturer Narrative
Analysis: the device in question was returned and evaluated to determine the cause of the complaint.The details indicate that only the distal end of the stent opened during the attempted deployment of the stent.Upon review of the returned stent it was clear that only one end of the stent had opened as one end was opened and crushed and the other end still very much un-deployed.There is an abrupt stop in the expansion of the stent.The balloon and stent deployment is designed to open in what is called a ¿dog bone¿ effect as both the proximal and distal balloon cones open simultaneously.If the stent was fully unrestrained during the deployment the expectation would be that both balloon cones would have opened thus deploying the stent.If only the distal end of the balloon opened as mention in the complaint details the stent would have flared only on the distal end of the stent and ultimately pushed the balloon back into the bronchoscope as the balloon opened unrestrained.This was not the case with the returned product.The proximal end of the stent was clearly not expanded and had been restricted.It appears as if the stent had not fully exited the bronchoscope prior to attempting to deploy the stent.An image of the stent is provided.The balloon was in perfect condition and fluid was seen filling the balloon from the two inflation ports that are located inside the balloon within the catheter shaft.Both inflation ports were present and patent.A full review of the catheter lot history records was performed.Below is an overview of the quality and performance criteria that every lot of icast covered stent systems is tested to.This inspection requires that the catheter lot must pass the following: ability of the stent and delivery system to be passed through the labeled introducer sheath (6fr).Ability to deploy the stent at nominal pressure (8atm).Ability to withdraw the deflated balloon catheter back through the labeled introducer sheath.Ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures.Balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).In addition to the final lot qualification testing there are multiple in-process inspections conducted that include the following: balloon hole skive dimensional verification.Stent securement testing.Proximal balloon weld tensile testing as detailed above.Distal tip tensile testing.Catheter leak check this lot of catheters passed all quality and performance criteria without any non-conformances related to the complaint.Conclusion: based on the details of the complaint and the investigation results of the actual device in question, the icast covered stent did not completely exit the bronchoscope prior to attempting to deploy the stent restricting the proximal end of the stent from opening.The product that was returned functioned properly.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Corrected a.3 - gender unknown.
 
Event or Problem Description
N/a.

Brand Name
I-CAST COVERED STENT
Common Device Name
PROSTHESIS, TRACHEAL, EXPANDABLE
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH 03054
MDR Report Key8910436
Report Number3011175548-2019-00891
Device Sequence Number13524509
Product Code JCT
UDI-Device Identifier00650862854442
UDI-Public00650862854442
Combination Product (Y/N)N
Initial Reporter StateOH
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/15/2022
Device Model Number85444
Device Catalogue Number85444
Device Lot Number446645
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2019
Initial Date Received by Manufacturer 08/12/2019
Supplement Date Received by Manufacturer09/25/2019
02/10/2021
Initial Report FDA Received Date08/20/2019
Supplement Report FDA Received Date09/26/2019
02/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BRONCHOSCOPE BF-1TH190; BRONCHOSCOPE BF-1TH190
Outcome Attributed to Adverse Event Required Intervention;